Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 223, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 17, 2021, 6:42 PM CDT for Van Zandt County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2021, 6:42 PM CDT (23:42 UTC)
- Expired
- Aug 17, 2021, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Van Zandt County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 137 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1120 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:01 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 17, 3:01 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Fort Worth TX 301 PM CDT Tue Aug 17 2021 ...New Long Term... .SHORT TERM... /Issued 153 PM CDT Tue Aug 17 2021/ /Through Wednesday/ Widespread convection is ongoing across northern and western portions of the FWD CWA this afternoon. This convection is occurring ahead of a mid-level shortwave trough which is moving across the Southern Plains presently as seen on GOES-E water vapor channel imagery. An outflow boundary at the surface leftover from overnight convection is acting as a focus across North TX. The 12Z FWD RAOB indicated PWAT values near 1.80", nearly moist adiabatic mid-level lapse rates, and a warm cloud depth of more than 14,000 ft. This profile will support warm rain processes and therefore make any thunderstorms capable of producing very heavy rainfall rates. Indeed, some flooding has already been reported across parts of Wise County with over 3.50" of rain reported in Bridgeport over the last three hours. A Flash Flood Watch was considered, but given the expected spotty nature of the heaviest rains, opted not to issue a watch at this time. A more widespread threat is typically warranted before issuing a Flash Flood Watch. As detailed above however, some isolated instances of flash flooding will be possible, particularly as the convection moves east into urban areas more prone to flooding. The strong synoptic-scale ascent will maintain at least low-end shower/thunderstorm chances overnight with the greatest chances expected over Central TX near the nose of a burgeoning low-level jet. Convection will become more widespread towards daybreak and into Wednesday morning as another mid-level shortwave trough overspreads the region. Once again, heavy rainfall and flash flooding will be the primary hazard. Godwin && .LONG TERM... /NEW/ /Wednesday night through Tuesday/ Humid and somewhat unsettled weather will remain in place across North and Central Texas Wednesday night through the end of the week as an upper trough moves slowly from the Rockies to the Central Plains. Although the best large scale forcing for ascent will reside north of the region, there will be enough lift and moisture to produce scattered showers and thunderstorms, especially Thursday. Of course, the best chances will come during the heat of the day when the atmosphere is the most unstable. The primary threat from any of these storms will continue to be heavy rainfall due to precipitable water values above 2 inches and relatively light steering winds. Although temperatures will not be excessively hot for mid August (Highs in the upper 80s to lower 90s), the humidity will be quite high with dew points remaining in the 70s. This will keep afternoon heat index values both Thursday and Friday very near 100. High pressure will begin to build back over the Lower Mississippi Valley and the Southern Plains on the weekend, increasing large scale subsidence across the region. Building heights and more abundant sunshine will yield warmer temperatures with highs Saturday through Tuesday generally in the middle 90s. Since low level moisture will remain quite high (dew points in the 70s), heat index values will reach or slightly exceed 100 each afternoon. A few locations may approach Heat Advisory Criteria early next week. Looking ahead, it does appear that the ridge axis will shift westward through next week with some possible rain chances returning to North and Central Texas for the last weekend of August. 79 && .AVIATION... /Issued 153 PM CDT Tue Aug 17 2021/ /18Z TAFs/ Widespread SHRA/TSRA occurring across much of North TX will overspread the D10 TRACON during the next couple of hours. Expecting major impacts at all terminals through at least 00Z. Any TSRA that move over airfields will be capable of producing wind gusts to 30 KT, frequent CG, and +RA reducing vsby to AOB 4SM at times. Convection may diminish somewhat overnight, but expecting at least isolated to scattered coverage through the night, with the higher coverage anticipated across Central TX. SHRA/TSRA will redevelop towards 12Z with CIGs falling to MVFR. Brief IFR CIGs may be possible as well, though confidence is low in this scenario. Regardless, TSRA will be the primary concern during the period 12Z Wed to 00Z Thu. Godwin && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 75 88 76 92 77 / 70 60 40 50 10 Waco 75 90 77 94 77 / 70 60 30 30 5 Paris 72 84 74 87 75 / 70 70 40 70 10 Denton 73 88 75 92 76 / 70 60 40 60 10 McKinney 73 87 75 90 76 / 70 60 40 60 10 Dallas 75 88 78 91 78 / 70 60 40 50 5 Terrell 73 87 75 89 76 / 70 60 30 50 5 Corsicana 74 89 77 92 77 / 70 60 30 40 5 Temple 74 90 75 93 76 / 60 60 30 20 5 Mineral Wells 70 86 74 90 73 / 60 70 40 50 10 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 17, 6:11 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 611 PM CDT Tue Aug 17 2021 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181130- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 611 PM CDT Tue Aug 17 2021 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Scattered showers and thunderstorms will continue into the late evening hours mainly east of I-35 with additional shower and storm development expected overnight. Heavy rainfall and lightning will be the main threats with these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered thunderstorms are expected across the region through Thursday evening with isolated storms possible Friday. Gusty winds, frequent lightning, and heavy rain with localized flooding will be the primary hazards. Hot, humid, and rain-free weather is expected this weekend through early next week. Afternoon heat index values will approach 105, mainly across the eastern portions of North and Central Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 5:14 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
514 PM CDT Tue Aug 17 2021
TXZ134-146-172245-
Ellis TX-Navarro TX-
514 PM CDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of Ellis and
northwestern Navarro Counties through 545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Italy, or 11 miles south of Waxahachie, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waxahachie, Ennis, Ferris, Palmer, Italy, Blooming Grove, Bardwell,
Alma, Rice, Garrett, Milford, Frost and Emhouse.
This includes the following highways...
Interstate 35E between mile markers 380 and 398.
Interstate 45 between mile markers 237 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3212 9656 3207 9689 3207 9692 3222 9701
3247 9678 3255 9659 3255 9653 3253 9651
3245 9650 3241 9644 3235 9645 3233 9643
3233 9639 3230 9633 3230 9630 3228 9628
TIME...MOT...LOC 2212Z 221DEG 19KT 3225 9681
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
StalleySpecial weather statement, Aug 17, 6:30 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
630 PM CDT Tue Aug 17 2021
TXZ122-180015-
Van Zandt TX-
630 PM CDT Tue Aug 17 2021
...A strong thunderstorm will impact portions of southern Van Zandt
County through 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canton, Grand Saline, Van and Edom.
This includes Interstate 20 between mile markers 521 and 542.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3235 9556 3236 9595 3259 9599 3271 9561
3268 9559 3248 9560 3242 9552 3242 9551
3239 9550 3237 9547 3237 9546 3236 9545
TIME...MOT...LOC 2329Z 248DEG 19KT 3247 9580
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
StalleyThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 11:26 AM CDT | Areal Flood Advisory | FWD | Wise | 2 hr |
| Aug 17, 12:50 PM CDT | Areal Flood Warning | FWD | Wise | 5 hr |
| Aug 17, 1:14 PM CDT | Areal Flood Advisory | FWD | Jack, Palo Pinto, Parker, Wise | 3 hr |
| Aug 17, 1:36 PM CDT | Areal Flood Advisory | FWD | Fannin, Grayson | 4 hr |
| Aug 17, 3:26 PM CDT | Areal Flood Advisory | FWD | Collin, Hunt | 3 hr |
| Aug 17, 4:02 PM CDT | Areal Flood Advisory | FWD | Dallas | 118 min |
| Aug 17, 5:14 PM CDT | Special Weather Statement | FWD | Ellis | 31 min |
| Aug 17, 6:30 PM CDT | Special Weather Statement | FWD | Van Zandt | 45 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.